Alert archive / Nevada / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 24, 2023, 9:01 AM PDT for Lassen County, Modoc County, California; 6 counties in Nevada. It took effect at Jul 24, 2023, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2023, 9:01 AM PDT (16:01 UTC)
- In effect from
- Jul 24, 2023, 12:00 PM PDT
- Expired
- Jul 24, 2023, 8:15 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 32 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2916 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581 WWUS85 KREV 241601 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 901 AM PDT Mon Jul 24 2023 CAZ270-278-NVZ420-423-458-250500- /O.UPG.KREV.FW.A.0001.230724T1900Z-230725T0500Z/ /O.NEW.KREV.FW.W.0001.230724T1900Z-230725T0500Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 901 AM PDT Mon Jul 24 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN IN CALIFORNIA AND PORTIONS OF NORTHWEST NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from noon today to 10 PM PDT this evening. The Fire Weather Watch is no longer in effect. * CHANGES...Upgraded the Fire Weather Watch to a Red Flag Warning. * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 278 Eastern Lassen County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 423 West Humboldt Basin in Pershing County and Fire Weather Zone 458 Northern Washoe County. * Winds...Southwest 15-25 mph with gusts 30-40 mph. Ridgelines could see gusts of 40-50 mph. * Humidity...Minimum 5-12%. * Duration...6-9 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
1 follow-up statement
920 WWUS85 KREV 250315 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 815 PM PDT Mon Jul 24 2023 CAZ270-278-NVZ420-423-458-250415- /O.CAN.KREV.FW.W.0001.000000T0000Z-230725T0500Z/ Surprise Valley California-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County-Northern Washoe County- 815 PM PDT Mon Jul 24 2023 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR EASTERN LASSEN IN CALIFORNIA AND PORTIONS OF NORTHWEST NEVADA... The National Weather Service in Reno has cancelled the Red Flag Warning. Winds have dropped below warning criteria early this evening and are expected to continue slowly diminishing. More typical afternoon breezes are expected Tuesday before another day of enhanced southwest winds is possible for Wednesday. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 24, 2:41 AM PDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 24, 2:41 AM PDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Reno NV
241 AM PDT Mon Jul 24 2023
.SYNOPSIS...
Very dry conditions and gusty southwest winds may yield areas of
critical fire weather conditions through mid-week with the
strongest winds forecasted for today and Wednesday. Expect choppy
conditions across area lakes during this timeframe. Otherwise, a
few showers are possible today south of Hwy-50 with a 10-15%
chance for storms this afternoon in southern Mono/Mineral counties.
&&
.DISCUSSION...
After another day of record heat in Reno on Sunday, temperatures
will begin to moderate a few degrees with highs in the mid to upper
90s for much of the upcoming week across western Nevada valleys.
This will be more in line with typical late July conditions but
nonetheless will still feel hot out there with heat impacts still
on the table for anyone outdoors for prolonged periods of time.
The main weather item of note this week will be enhanced fire
weather concerns due to the combination of very dry conditions and
increasing southwesterly winds through mid-week. These conditions
may produce critical fire weather concerns in areas of cured fine
fuels. For additional details please refer to the fire weather
discussion below and be sure to take precautions to avoid any
activities that could spark a fire.
For this afternoon, expect southwest sustained winds around 15-25
mph with gusts of 30-40 mph with the breeziest conditions
concentrated from the Sierra Front northward across far NE CA and
NW NV. These areas will also see very dry conditions with
afternoon humidities dipping below 10%. The gusty winds will also
create choppy and potentially hazardous boating conditions across
western Nevada lakes including: Pyramid, Lahontan, Rye Patch,
Washoe, and Walker. While quite dry at low levels, some mid-level
moisture will continue to clip portions of Mono and Mineral
counties which could trigger isolated showers or thunderstorms
this afternoon (10-15% chance). However, wetting rain
potential(i.e. 0.10" or greater) will be unlikely (<5% chance) due
to evaporation in the dry low levels.
The very dry conditions will continue through the week with poor RH
recoveries continuing overnight. Some areas across western Nevada
could see recoveries only reach 25% overnight into Tuesday. While
breezy conditions will continue Tuesday afternoon, gusts will
generally be a bit lighter and in the 20-30 mph range. Wednesday's
winds have also been trending stronger over the last 24 hours as
numerical guidance depict a shortwave trough traversing the
Sierra. This could yield another round of enhanced fire weather
concerns Wednesday afternoon/evening with southwest gusts of 30-40
mph. More typical zephyr breezes will return after mid-week with
seasonable temperatures and dry conditions expected. Fuentes
&&
.AVIATION...
* VFR conditions will prevail this afternoon but expect increased
ridge top winds (FL100) with gusts of 40-45kts which may
produce mountain wave turbulence along and east of the Sierra
crest. LLWS is possible this morning at KTVL and KTRK through
daybreak before gusts mix down to the terminals where gusts
could reach into the 25-35 knot range this afternoon.
* Isolated and high-based showers/thunderstorms will be possible
across portions of Mono and Mineral counties through 00z this
afternoon (10-15% chance) with only a 5% chance Tues-Wed.
* Another round of gusty SW winds will be in place for Wednesday
which could produce areas of mountain wave turbulence and LLWS for
area terminals with surface gusts reaching 30-35 knots. Fuentes
&&
.FIRE WEATHER...
* Several days of breezy west to southwest winds will be in place
through mid-week. This combined with very dry conditions and
poor overnight RH recoveries (<30%) across lower valleys and
mid-slopes may yield critical fire weather conditions in any
areas with cured out fine fuels over the next few days.
* Monday is the favored day for enhanced fire weather concerns
with stronger gusts in the 25-35 mph range and up to 50 mph
expected for wind prone areas. This combined with low RH in the
5- 12% range could create fire weather impacts for cured lower
elevation fine fuels through Monday evening. A Fire Weather
Watch was issued for Eastern Lassen County, Northern Washoe
County, the Surprise Valley, the Northern Sierra Front, and the
West Humboldt Basin. These are the areas the winds and low RH
will align the best. The northern portion of the Lahontan Basin
may also see critical conditions.
* Per the latest fuels intel, fire zone 423 is cured below 7000
feet, while other zones are still listed as near-critical. We
still opted to issue the watch in collaboration with the local
GACCs given the weather conditions.
* The lingering moisture brings a 10-15% chance for thunderstorms
Monday afternoon across Srn Mono and southeastern Mineral and
Churchill Counties, with a 5% chance Tues-Wed for S Mineral
County and Srn Mono County as moisture is shifted eastward.
* Wednesday winds amplify again, ensemble guidance is picking up
on a shortwave in the area around midweek. Valleys could see
gusts 30-40 mph, while ridges could gust 50-60 mph. The ongoing
depletion of fuel moisture and poor relative humidity recoveries
could cause further curing of fuels. HRICH/Dawn/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from noon PDT today through this evening
NVZ420-423-458.
Lake Wind Advisory from noon today to 10 PM PDT this evening
NVZ001.
Lake Wind Advisory from noon today to 10 PM PDT this evening for
Washoe Lake in NVZ003.
Lake Wind Advisory from noon today to 10 PM PDT this evening
NVZ004.
CA...Fire Weather Watch from noon PDT today through this evening
CAZ270-278.
&&Nearby
Red Flag Warnings in Nevada, 2023Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.